Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS New Orleans, LA

June 22, 2017Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 22, 2017, 9:06 AM CDT for Harrison County, Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 9:06 AM CDT (14:06 UTC)
Expired
Jun 22, 2017, 12:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 66 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 951 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
951 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS54 KLIX 221406
FFWLIX
MSC047-059-221700-
/O.NEW.KLIX.FF.W.0014.170622T1406Z-170622T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
906 AM CDT THU JUN 22 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Eastern Harrison County in southern Mississippi...
  Western Jackson County in southern Mississippi...

* Until noon CDT

* At 905 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Ocean Springs, Long Beach, St. Martin,
  D'iberville, Latimer, Lyman, Saucier, Gulf Hills, Gulf Park
  Estates, Vancleave and Gulfport Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3032 8874 3036 8890 3036 8900 3032 8915
      3068 8916 3068 8889 3074 8888 3074 8871
      3032 8872

$$

MJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 4:00 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 22, 4:00 AM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
400 AM CDT Thu Jun 22 2017

.SHORT TERM...
Conditions continue to slooowwwlly improve this morning with
respect to a few variables. Winds have shifted to a southeasterly
direction and continue to ease. As the storm further weakens and
moves inland, expect to see further improvement over the next 36
hours.

Heavy rainfall will remain an issue, but only within banding
structures that set up and train over the same areas. The rainfall
accumulation gradient today will set up perpendicular to the
axial banding. This simply means that there will be locations
that will receive very little rainfall amounts where subsident
warming air between banding structures is located and relatively
much higher rainfall amounts where convergent lift along these
bands is occurring. The banding rainfall will be dynamic as Cindy
moves inland and will slowly shift during the day. This should be
enough to allow most areas to receive small amounts an inch or
less while locations that spend the most time under these axial
bands could observe up to 3 inches or better. A flash flood watch
will remain through 7pm today. The watch will be mainly for areas
that fall under these bands as they slowly shift through the day.

Winds have eased a bit and shifted to southeasterly. This has
helped to allow the bulk of water over Lake Pontchartrain to
begin slowly receding from south shore areas. This causes this
water to be forced via winds and sloshing to the northshore
locations causing moderate coastal flooding in locations normally
prone to flooding. A lot of water has piled into the lakes and
adjacent areas. Eventhough this water was forced into these areas
over a relatively short time frame, there is no meteorological
forcing to alleviate the problem just as fast. This means we will
need to rely on gravity drainage to get this water back out. Winds
will impede this to a certain degree as they remain around 20
knots off and nearshore this morning. For all these reasons we
are expecting a VERY slow improvement(lowering) in water levels
over the next 48 hours. Areas normally prone to coastal flooding
will continue to have flooding issues through Friday. A coastal
flood advisory will remain through Friday.

Where the banding structures exist, there will continue to be an
issue with tornadic cells. A tornado watch has been posted for the
entire area through 1 pm today for this threat.

.LONG TERM...
As the remnants of Cindy gets picked up by a synoptic trough
moving through the country Thursday night into Friday, it should
be capable of forcing a surface trough southward into the area by
Sunday or Sunday night before becoming stationary while
weakening. This will provide a continued focus for sh/ts to form
daily along and south of the boundary through Monday. Global model
solutions are doing their best to send this boundary through the
area with some northerly winds component and somewhat drier
conditions by Tuesday or Tuesday night. This could actually be a
good possibility as the large mass of warm tropical air moves
north, the compensation on the back side should send the front
into the northern gulf...or at least we are being optimistic.

&&

.AVIATION...

Prevailing MVFR ceilings ranging from 1500 to 2500 feet can be
expected through around 15z. After 15z, ceilings could improve into
VFR range around 3500 feet. However, some build down back into MVFR
range is expected after 00z tomorrow. Also have prevailing MVFR
visibilities ranging from 3 to 5 miles due to the risk of scattered
convection impacting the terminals. Winds will remain gusty from the
south with gusts over 20 knots expected through the afternoon hours.
32

&&

.MARINE...

Conditions on the coastal waters will gradually improve through the
forecast period.  A tight pressure gradient associated with the now
inland Tropical Storm Cindy will keep strong southerly winds of 20
to 30 knots in place over all of the waters today.  Very rough seas
of up to 12 feet will also be found over the open Gulf waters due to
these winds.  Tides will also remain well above normal due to the
onshore flow.  Tonight and tomorrow, the pressure gradient will ease
and expect to see winds in the open waters fall to 20 to 25 knots
tonight and 15 to 20 knots by tomorrow afternoon. Over the lakes and
sounds winds should fall to 15 to 20 knots tonight and 10 to 15
knots by tomorrow afternoon.  Tide levels will also begin to finally
fall off as the onshore flow weakens.  Seas will remain fairly rough
offshore, but should drop to 6 to 8 feet by tomorrow afternoon.

Finally, by the upcoming weekend a return to a more normal Summer
regime with persistent southeast flow of 10 knots or less and seas
of 3 feet or less can be expected.  A weak cold front should then
push through late Sunday night and Monday shifting winds to the
northeast and increasing wind speeds to 10 to 15 knots Monday night
as the cooler and drier air moves over the warmer Gulf waters. 32

&&

.DECISION SUPPORT...
DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring flood potential from Cindy.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  75  85  73 /  60  40  70  40
BTR  85  76  86  74 /  70  40  70  40
ASD  86  77  87  76 /  70  50  60  20
MSY  86  78  87  76 /  70  50  70  20
GPT  84  78  85  77 /  80  60  50  20
PQL  84  76  86  75 /  90  60  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
     046>050-056>072.

     Coastal Flood Advisory until 4 PM CDT Friday for LAZ040-050-058-
     060>062-064-066>070-072.

GM...Small Craft Advisory until 4 PM CDT Friday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory until 10 PM CDT this evening for GMZ530-532-
     534.

MS...Flash Flood Watch through this evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 4 PM CDT Friday for MSZ080>082.

GM...Small Craft Advisory until 4 PM CDT Friday for GMZ538-550-552-
     555-557-570-572-575-577.

     Small Craft Advisory until 10 PM CDT this evening for GMZ532-534.

&&
Hazardous weather outlook, Jun 22, 4:54 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
454 AM CDT Thu Jun 22 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-222200-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
454 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for the area through this
evening. Heavy rainfall could occur in rainbands rotating around
Tropical Storm Cindy as it moves further inland. Rainfall of 1 to
3 inches could occur in these rainbands if they stall over the
same area. Due to already saturated soils, flash flooding will
remain a concern due to these rainbands.

A Coastal Flood Advisory is now in effect for all of coastal
Southeast Louisiana including around Lake Pontchartrain and
Maurepas, and all of coastal Mississippi through tonight.
Persistent onshore winds of over 20 mph will keep tides elevated 1
to 3 feet above normal. Minor coastal flooding issues will persist
through tonight for areas outside of the hurricane protection
system. Expect low lying coastal roads to be most impacted by this
coastal flooding.

A Slight Risk of severe weather exists across the entire area
today and tonight. Any severe weather will primarily be in the
form of tornadoes that could develop in rainbands rotating around
Tropical Storm Cindy as it moves further inland.

Strong onshore winds of 20 to 30 knots and very rough seas of up
to 12 feet will continue in the coastal waters today and tonight.
Small Craft Advisories are in effect for all of the waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisories will remain in effect through Friday
afternoon for the open Gulf waters and Chandeleur and Breton Sound
due to continued onshore flow of 20 to 25 knots and seas of up to
8 feet. Conditions should improve by Friday evening as winds fall
below 20 knots.

The onshore winds will allow some tidal flooding to persist
through tomorrow afternoon. Tide levels should gradually fall
through the day as winds decrease.

A low risk of hazardous weather exists from Friday night through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through Friday. Please relay
any reports of flooding or damage.

32

In the hours before

Special weather statement, Jun 22, 7:24 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
724 AM CDT THU JUN 22 2017

MSZ082-221300-
Jackson-
724 AM CDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY...

At 724 AM CDT, a strong thunderstorm was located over Gulf Hills, or
near Ocean Springs, moving north at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ocean Springs, St. Martin, Gautier, Wade, Latimer, Gulf Hills,
Hurley, Vancleave, Gulf Park Estates and Hickory Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3034 8870 3036 8877 3038 8880 3038 8881
      3039 8879 3041 8884 3042 8884 3042 8883
      3043 8888 3046 8888 3074 8881 3074 8841
      3072 8841
TIME...MOT...LOC 1224Z 198DEG 47KT 3045 8878

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:34 PM CDTRiver Flood WarningLIXHarrison61 hr
Jun 22, 5:02 AM CDTFlash Flood WarningLIXJackson4 hr
Jun 22, 7:24 AM CDTSpecial Weather StatementLIXJackson36 min
Jun 22, 12:25 PM CDTTornado WarningLIXAmite, Pike20 min
Jun 22, 12:59 PM CDTSpecial Weather StatementLIXPike46 min
Jun 22, 6:39 PM CDTFlash Flood WarningLIXJackson7 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.